Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Acid reflux, swollen legs, on lasix, protonix,omeprazole, zantac, actonel, diovan. Medication correct?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
My 92 year old mother has been taking protonix for acid reflux for about six weeks. Her legs have gotten very swollen with water retention. I have read that this can be a rare side effect but her docter said he has never seen it. She is taking Lasix which is not doing very much. Her doctor is going to switch her to omeprazole. Why would this be any better if it is the same kind of drug? Do you think something like Zantac would make more sense? She also takes and has been taking for a long time Actonel, Levothyroxine, Diovan, Simvastatin, Calcium with D and a multivitamin. The Protonix is the only new thing.
Posted Fri, 13 Apr 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 2 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some good information regarding your concerns.

You have said in your question that you're 92 -year-old grandmother is dealing with a significant degree of swelling in the lower extremities. While this may correspond with a change in her meditation there may be some other issues going on which are causing problems with the swelling.

While the drug she was taking has been linked on rare occasion to some degree of swelling or edema. I am wondering if there might be another cause of this. My first consideration would be that I wonder if her protein balance is disrupted. If we do not eat enough protein our bodies have difficulty holding water inside the blood vessels. I am suspecting that your grandmother may be dealing with some degree of minor protein malnutrition. There is a blood test which can evaluate for that which is called albumin. I am sure that her albumin level was checked at some point in the last couple of weeks if she was dealing with some degree of hospitalization or regular clinic follow-up.

I think it is reasonable to change her 20 members all as it is very likely that she needs a proton pump inhibitor in order to control the symptoms would she was having. Zantac is a reasonable alternative but is not very strong and controlling the acid secretion. I recommend that you allow the change to omeprazole for the time being and observed for a couple of weeks. In addition I recommend that you ask the doctor what he thinks of her nutritional status. If her albumin level was checked recently and it is below three I think that she might need some degree of protein supplementation. These are readily available over-the-counter at the local supermarket and are generated in brand names such as Ensure or Boost.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor